Maryland, 2012Damaging Winds in Maryland, August 5, 2012
August 5, 2012 · NWS LWX · 8 events in 5 counties and zones
A cold front moved eastward through the Mid Atlantic in the evening. Ample amounts of instability and moisture combined to cause severe thunderstorms with damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved eastward through the Mid Atlantic in the evening. Ample amounts of instability and moisture combined to cause severe thunderstorms with damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 1:56 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 5, 1:56 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT OVER THE GREAT LAKES THIS AFTERNOON WILL CROSS THE
MID-ATLANTIC REGION TONIGHT AND MONDAY. WEAK HIGH PRESSURE WILL
BUILD OVER THE REGION MIDWEEK. THE NEXT COLD FRONT WILL APPROACH
LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS ARE
STILL EXPECTED TO BE SEVERE WITH STRONG WIND GUSTS MIXING TO THE
SURFACE. CURRENT RADAR IMAGERY SHOWS A LINE OF THUNDERSTORMS MOVING
EASTWARD ACROSS THE NORTHERN SHENANDOAH VALLEY AND MORE STORM
DEVELOPMENT OVER THE POTOMAC HIGHLANDS. THIS TREND IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS AS INSTABILITY BUILT UP THROUGH THE
DAY IS REALIZED. RADAR VELOCITIES AROUND 40KT ARE ALREADY PRESENT IN
SOME OF THESE STORMS AND EXPECT THIS TO CONTINUE THROUGH THE
AFTERNOON. EVEN THOUGH THE UPPER-LEVEL LOW RESPONSIBLE FOR THE
PRESENT COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE WELL TO THE
CWA/S NORTH...IT WILL PROVIDE SUFFICIENT LIFT THIS EVENING AND
OVERNIGHT FOR THUNDERSTORM ACTIVITY. A LOW-LEVEL JET WILL ALSO
ENHANCE THIS LIFT AND CAUSE WINDS IN EXCESS OF 60MPH TO BE MIXED TO
THE SURFACE IN HEAVIER DOWNPOURS.
THE SEVERE THREAT IS EXPECTED TO DIMINISH BY THE LATE EVENING WITH
SHOWERS AND STORMS CONTINUING OVERNIGHT AS THE COLD FRONT APPROACHES
THE AREA. THE FRONT WILL SLOW THEN STALL JUST TO THE SOUTH OF THE
CWA AS IT NEARS THE COAST ENABLING PRECIP TO LINGER THROUGH MUCH OF
MONDAY. DAYTIME TEMPS TOMORROW WILL BE ABOUT 5 DEGREES COOLER AS
WIND SHIFTS TO THE NORTHWEST. WITH THE CLOSE PROXIMITY OF THE
FRONT...THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW ESPECIALLY IF
SOME CLEAR BREAKS IN THE CLOUD COVER DEVELOP. HOWEVER...BY THE EARLY
EVENING HOURS...EXPECT MOST OF THE PRECIP TO BE LOCATED NEAR THE
VA/NC BORDER.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO BUILD IN FROM THE OH VLY MON NGT. SLIGHT PRESSURE
RISES AND A WEAK NWLY SURGE ON THE SERN PERIPHERY OF THE HIGH SHOULD
BE ENOUGH TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED PRECIP JUST
SOUTH OF THE CWA MON NGT. THERE ARE DOUBTS WITH HOW FAR SOUTH THE
PUSH OF DRIER SFC AIR MAKES IT MON NGT...WHICH WILL DETERMINE HOW
MUCH TEMPS CAN DROP OVNGT AND IF WE CAN GET SOME RELIEF FROM THE
WARM/MUGGY NGTS.
THE MID-ATLANTIC REGION WILL BE SITUATED BETWEEN THE WRN ATLANTIC
RIDGE AND UPPER TROUGH OVER THE MIDWEST/GREAT LAKES REGIONS TUE
AND WED. LATEST MODEL GUIDANCE SHOWS AN ELONGATED MID-LVL
SHORTWAVE TROUGH ON THE NWRN PERIPHERY OF THE WRN ATLANTIC RIDGE.
THIS TROUGH MEANDERS OVER THE SRN APPALACHIANS AND SRN VA AS
DOWNSTREAM PROGRESSION IS BLOCKED BY THE RIDGE. WITH SUBSIDENCE
FROM THIS TROUGH OVER THE AREA...MOST OF THE CWA WILL REMAIN DRY
TUE. ANY NWD TREND IN THIS SYSTEM...HOWEVER...WOULD PUT CENTRAL
VA AND SRN MD IN A BETTER CHANCE FOR AFTN SHOWERS AND STORMS. ISO
SHOWERS/STORMS MAY DEVELOP WED AFTN IN RESPONSE TO HIGHER
INSTABILITY AND MOISTURE RETURN.
MAX TEMPS GENERALLY 85-90F TUE WILL BE A COUPLE OF DEGREES WARMER
WED. MIN TEMPS TUE AND WED NGTS RANGE NEAR 60 IN THE WRN
HIGHLANDS TO LOWER 70S IN THE I-95 CORRIDOR AND ALONG CHSPK BAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE WILL REMAIN OVER THE WRN CONUS LATE THIS WEEK
WHILE AN UPPER LOW IS FCST TO DIG SEWD INTO THE GREAT LAKES
REGION...RESULTING IN AMPLIFICATION OF AN ERN CONUS TROUGH.
A RESIDUAL WARM-FRONT BOUNDARY AND/OR LEADING SHORTWAVE ENERGY
ROTATING AROUND THE PERIPHERY OF THE UPPER TROUGH MAY PROVIDE THE
NECESSARY LIFT FOR AFTN SHOWERS AND STORMS THU. UNCERTAINTY OF THE
EVOLUTION OF THESE SMALL-SCALE FEATURES THIS FAR OUT WILL PRECLUDE
ANYTHING HIGHER THAN 20-30 POPS IN THE THU FCST. BETTER CHANCES
FOR SHOWERS AND STORMS FRI AS A COLD FRONT APPROACHES THE REGION.
WILL NEED TO MONITOR THE POTENTIAL FOR SEVERE TSTMS AHEAD OF THE
COLD FRONT LATE IN THE WEEK. THREAT MAY NEED TO BE ADDED TO HWO IN
FUTURE SHIFTS ONCE DETAILS IN THE FCST BECOME CLEARER.
PRECIP CHANCES MAY CONTINUE INTO SAT IF THE FRONT SLOWS DOWN AS IT
APPROACHES THE ERN SEABOARD. PREFER A SLOWER SOLUTION OF FROPA GIVEN
HOW AMPLIFIED THE PATTERN WILL BE AND THAT IT IS SUMMER.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ACROSS AREA TERMINALS COULD REDUCE
VSBY BRIEFLY TO IFR LEVELS THROUGH THE EVE. LOW CIGS AROUND
3-4 KFT ARE EXPECTED TO DEVELOP AS PRECIP BECOMES MORE WIDESPREAD.
A SLOW MOVING FRONT WILL KEEP SHOWERS AND THUNDERSTORMS OVER
THE AREA THROUGH MOST OF THE OVERNIGHT HOURS AND MONDAY MORNING.
OCCASIONAL REDUCTIONS IN VSBY AND LOW-LEVEL CLOUDS ARE EXPECTED
DURING THIS TIME. THUNDERSTORMS MAY REDEVELOP DURING THE EARLY
AFTERNOON NEAR CHO...BEFORE THE FRONT PUSHES SOUTH OF THE AREA
BY MON EVE.
ASIDE FROM PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS...VFR
CONDITIONS EXPECTED MIDWEEK. AN ISO TSTM IS POSSIBLE WED.
&&
.MARINE...
A SCA IS IN EFFECT FOR THE ENTIRE MARINE AREA UNTIL 8 PM TONIGHT
AND FOR THE MIDDLE/LOWER MD CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
UNTIL EARLY TOMORROW MORNING. A STRONG PRESSURE GRADIENT ACROSS
THE WATERS WILL CONTINUE TO PRODUCE WIND GUSTS OF 20-25 KT.
WIND WILL DIMINISH AS THE GRADIENT RELAXES AFTER A COLD FRONT
CROSSES THE AREA MONDAY.
WINDS BELOW SCA LVLS THRU MIDWEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
531-535-536-538-539.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ532>534-537-
540>543.
&&
CLS/KLEINHazardous weather outlook, Aug 5, 2:34 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SUN AUG 5 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
060930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR THE OUTLOOK
AREA. PRIMARY SEVERE THREAT IS DAMAGING WINDS. A FEW STORMS MAY
PRODUCE LARGE HAIL AND HEAVY DOWNPOURS MAY LEAD TO LOCALIZED
FLASH FLOODING.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
THE SMALL CRAFT ADVISORY CONTINUES INTO TONIGHT FOR THE MIDDLE AND
LOWER MARYLAND BAY...AND LOWER TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-060930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
334 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR EAST OF THE
BLUE RIDGE AND AUGUSTA/ROCKINGHAM. PRIMARY SEVERE THREAT IS
DAMAGING WINDS. A FEW STORMS MAY PRODUCE LARGE HAIL AND HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.
JACKSON
In the hours before
Special weather statement, Aug 5, 1:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT SUN AUG 5 2012
MDZ003-WVZ051-052-051900-
WASHINGTON MD-MORGAN WV-BERKELEY WV-
234 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND BERKELEY
COUNTIES...
AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPRUCE PINE
HOLLOW...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE SLEEPY CREEK.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3960 7777 3954 7817 3965 7822 3973 7805
3972 7783
TIME...MOT...LOC 1834Z 247DEG 24KT 3962 7810Special weather statement, Aug 5, 1:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN AUG 5 2012
VAZ027-029-051930-
SHENANDOAH VA-PAGE VA-
253 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND PAGE COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FORESTVILLE...
MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3887 7846 3869 7839 3867 7872 3876 7875
TIME...MOT...LOC 1853Z 259DEG 20KT 3872 7868
Special weather statement, Aug 5, 1:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012
MDZ003>005-009-VAZ042-051930-
FREDERICK MD-MONTGOMERY MD-WASHINGTON MD-CARROLL MD-LOUDOUN VA-
256 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...
WASHINGTON...CARROLL AND LOUDOUN COUNTIES...
AT 256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SABILLASVILLE TO 3 MILES SOUTHEAST OF ROUND HILL...
MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE PAEONIAN SPRINGS...LEWISTOWN...GRACEHAM...
CLIFTON...ROCKY RIDGE...UTICA...HARRY GROVE STADIUM...DOUBS...
LADIESBURG AND DETOUR.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3908 7743 3913 7781 3973 7754 3973 7701
TIME...MOT...LOC 1856Z 308DEG 27KT 3967 7744 3909 7773
Special weather statement, Aug 5, 2:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT SUN AUG 5 2012
MDZ004-005-009-010-051945-
FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD-
321 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...CARROLL
AND HOWARD COUNTIES...
AT 322 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THURMONT TO 2 MILES SOUTHEAST OF ADAMSTOWN...MOVING
EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE WALKERSVILLE...EMMITSBURG...NEW MARKET...
GREEN VALLEY...TANEYTOWN AND MOUNT AIRY.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3928 7695 3930 7751 3969 7744 3973 7727
3972 7693
TIME...MOT...LOC 1922Z 277DEG 20KT 3964 7738 3929 7744Special weather statement, Aug 5, 2:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT SUN AUG 5 2012
VAZ026-027-029-030-038>040-051-052-501-502-052000-
RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-GREENE VA-CULPEPER VA-
MADISON VA-PAGE VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-ROCKINGHAM VA-
324 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...SHENANDOAH...
WARREN...GREENE...CULPEPER...MADISON...PAGE...NORTHERN FAUQUIER...
SOUTHERN FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
ROCKINGHAM COUNTIES...
AT 324 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF ASHVILLE TO 2 MILES SOUTHEAST OF
LINVILLE...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE MASSANUTTEN...STANLEY...SPERRYVILLE...
SHENANDOAH...BIG MEADOWS...THE PLAINS...WARRENTON...HAYMARKET...BULL
RUN AND MANASSAS.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3877 7743 3830 7848 3848 7892 3894 7794
TIME...MOT...LOC 1924Z 293DEG 28KT 3886 7793 3848 7878
Special weather statement, Aug 5, 2:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT SUN AUG 5 2012
VAZ042-052-053-501-052000-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
LOUDOUN VA-FAIRFAX VA-
340 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND FAIRFAX COUNTIES...
AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF HALFWAY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE ARCOLA...BRAMBLETON AND SOUTH RIDING.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3898 7745 3880 7752 3890 7785 3901 7778
TIME...MOT...LOC 1939Z 272DEG 13KT 3894 7779
JRK
Thunderstorm Wind, Carroll
- When
- August 5, 2:45 PM EST
- Where
- Carroll County, 0.7 mi SW of Uniontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.594, -77.131
Trees down at Middleburg Road and Bark Hill Road.
Thunderstorm Wind, Harford
- When
- August 5, 3:37 PM EST
- Where
- Harford County, 2.08 mi S of Norrisville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.670, -76.529
Branches down due to wind which fell onto wires causing a fire at MD RT 23 and Harford Creamery Rd.
Thunderstorm Wind, Howard
- When
- August 5, 3:38 PM EST
- Where
- Howard County, 1.24 mi WSW of Guilford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.161, -76.850
Several trees down near intersection Murray Hill Rd and Vollmerhausen Drive.
Thunderstorm Wind, Baltimore City (C)
- When
- August 5, 3:54 PM EST
- Where
- Baltimore City (C) County, 1.17 mi W of Gardenville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.348, -76.592
There were trees down at Loch Raven Blvd and Pentwood Rd from damaging winds.
Thunderstorm Wind, Baltimore City (C)
- When
- August 5, 4:06 PM EST
- Where
- Baltimore City (C) County, 0.53 mi N of Holabird
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.278, -76.529
Tree branches 5-6 inches in diameter were blown down.
Thunderstorm Wind, Baltimore
- When
- August 5, 4:11 PM EST
- Where
- Baltimore County, 1.42 mi SSE of Essex
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -76.471
Four inch diameter tree limbs drown near intesection of Riverside Drive and Margaret Ave.
Thunderstorm Wind, Baltimore
- When
- August 5, 4:11 PM EST
- Where
- Baltimore County, 1 mi NNE of Baltimore Martin St
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.344, -76.415
Large tree down near intersection of Eastern and White Marsh Ave.
Thunderstorm Wind, Harford
- When
- August 5, 4:20 PM EST
- Where
- Harford County, 0.4 mi NW of Darlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.635, -76.205
There was a tree down at 1862 Darlington Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407858, 407860, 407859, 409302, 407861, 407862, 407863, 409303.